Montana, 2011

Winter Storm in Montana, April 21 to 22, 2011

April 21 to 22, 2011 · NWS BYZ · 4 events in 4 counties and zones

A strong spring storm with good lift through an unstable atmosphere produced several hours of heavy snow. The areas that were mainly affected were the higher ridges and hills across the plains.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A strong spring storm with good lift through an unstable atmosphere produced several hours of heavy snow. The areas that were mainly affected were the higher ridges and hills across the plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Apr 21, 8:47 PM MST, 2 hours 43 minutes earlier.

Area forecast discussion, Apr 21, 8:47 PM MST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
947 PM MDT THU APR 21 2011

.SHORT TERM...VALID FOR FRI AND SAT...

WET STORM SYSTEM TO IMPACT THE AREA TONIGHT THROUGH TOMORROW.
HEAVY SNOW STILL EXPECTED FOR AREA MOUNTAINS...WITH SOME SNOW
ACCUMULATION FOR THE LOWER ELEVATIONS...MAINLY ABOVE 3500 FEET.

UPDATED FORECAST FOR LATEST POP/TEMP/SNOW ACCUMULATION THOUGHTS.
LATEST NAM HAS COME IN FURTHER TO THE NORTH WITH HEAVIEST
PRECIPITATION COMPARED TO OTHER MODEL SOLUTIONS. FORCING
MECHANISMS SEEM FAIRLY UNCHANGED THOUGH FROM PREVIOUS RUNS PUTTING
THIS AS THE CURRENT NORTHERLY OUTLIER. SHOULD THE NAM SOLUTION
VERIFY WILL HAVE A HARD TIME GETTING WARNING TYPE SNOWFALL OVER
SOUTHERN MOUNTAINS AS HEAVY PRECIPITATION WILL BE MAINLY ALONG AND
NORTH OF HIGHWAY 12 FROM HARLOWTON TO BAKER. PREFER THE GFS/SRF
SOLUTION GIVEN THE H8-H5 LOW POSITIONS. THIS PUTS A BAND OF .5 TO
1 INCH PRECIPITATION OVER WESTERN HALF OF THE FORECAST AREA
TONIGHT...AND .5 TO 1.5 INCHES EAST OF A ROUNDUP TO BILLINGS TO
SHERIDAN LINE DURING THE DAY FRIDAY. THIS QPF THINKING LINES UP
WELL WITH LATEST HPC GUIDANCE AND WAS USED WITH THIS UPDATE. AS A
RESULT HAVE CATEGORICAL POPS WEST OF BILLINGS THIS
EVENING...SPREADING TO ALL AREAS LATE TONIGHT...THEN SCATTERED
POPS WEST OF BILLINGS FRIDAY WITH CATEGORICAL TO THE EAST.

GIVEN THIS HEAVY QPF THE NEXT QUESTION IS HOW MUCH WILL BE SNOW.
HAVE HAD HEAVY SNOWFALL RATES IN THE LIVINGSTON AREA THIS EVENING
HOWEVER TEMPERATURES HAVE REMAINED WELL ABOVE FREEZING AT 36
DEGREES. LOOKING AT THE WESTERN PORTION OF THE STATE WHICH IS
BEHIND THE COLD FRONT TEMPERATURES ARE GENERALLY ABOVE FREEZING.
EXPECT THAT AS THE UPPER LOW GETS WRAPPED UP LATE TONIGHT WILL SEE
GOOD DYNAMIC COOLING DEVELOP OVER THE AREA HELPING TO COOL
TEMPERATURES...AS WELL AS COLD ADVECTION ALOFT WHICH WILL HELP
TRANSITION PRECIPITATION TO SNOW AT TEMPS WELL ABOVE FREEZING.
HOWEVER DO NOT SEE A SOLID REASON TO EXPECT WIDESPREAD ADVISORY
TYPE SNOWFALL AT THIS TIME. DO EXPECT TO SEE SOME SNOW
ACCUMULATION ACROSS THE AREA WITH AREAS ABOVE 3500 FEET SEEING THE
POTENTIAL FOR A COUPLE OF INCHES OF SNOW. SOME HIGHER HILLS NORTH
OF A HARLOWTON TO SHERIDAN WYOMING LINE HAVE THE POTENTIAL FOR
LOCALLY 4 OR 5 INCHES OF SNOW AS FREEZING LEVELS DROP TO AROUND
3500 FEET EARLY FRIDAY MORNING.

HEAVY SNOWFALL RATES OVER THE BEARTOOTH MOUNTAINS LEAD TO THE
CONTINUATION OF THE HEAVY SNOW WARNING FOR THE BEARTOOTH/ABSAROKA
MOUNTAINS. 2 TO 4 INCHES OF SNOW HAS FALLEN THERE ALREADY AND
SNOWFALL RATES OF 2 TO 3 INCHES AN HOUR THROUGH LATE TONIGHT WILL
LEAD TO AROUND A FOOT OF SNOW BY THE TIME SNOW ENDS FRIDAY
AFTERNOON. THE BIG HORNS HAVE THE POTENTIAL FOR MORE THAN A FOOT
OF SNOW IF THE GFS/SREF SOLUTION PANS OUT...WITH LESS THAN 6
INCHES IF THE NEW NAM VERIFIES. WITH TEMPERATURES DROPPING TO
AROUND -10C OVER THE BIG HORNS DURING THE MORNING FRIDAY SHOULD
SEE SNOW CONTINUE TO ACCUMULATE THERE DURING THE DAY AND WITH ARE
ON THE EDGE OF SOME VERY HEAVY QPF FORECAST AND UPSLOPE WINDS INTO
THAT AREA LEFT WARNING IN PLACE THERE. MID SHIFT WILL HAVE A GOOD
HANDLE ON WHETHER THESE WARNINGS CONTINUE BY 3 AM...IF
PRECIPITATION IS NOT ONGOING AT THAT TIME WARNINGS WILL LIKELY BE
DROPPED. MID SHIFT WILL ALSO BE MONITORING AREAS RECEIVING HEAVIER
PRECIPITATION OVERNIGHT FOR POSSIBLE LOWER ELEVATION ADVISORIES
FOR THE FRIDAY MORNING COMMUTE. CHAMBERS

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

MINOR UPDATES TO THE CONTINUED ACTIVE AND PROGRESSIVE EXTENDED
FORECAST PERIOD...WITH MODELS IN PRETTY GOOD AGREEMENT THROUGH
THE BULK OF THE PERIOD.

EXTENDED PERIOD STARTS SUNDAY AS RIDGE BEGINS TO BUILD INTO THE
REGION. THIS GIVES US A BIT OF A BREAK IN WEATHER...BUT DID KEEP
SLIGHT POPS INTACT FOR NOW. THE RIDGE IS PRETTY SHORT LIVED...WITH THE
NEXT TROF PUSHING INTO THE REGION MONDAY AFTERNOON. THE TROF IS
LOOKING A BIT MORE ORGANIZED THAN PREVIOUS MODEL RUNS...SO DID
RAISE POPS A BIT. ALSO RAISED TEMPS SLIGHTLY FOR BOTH SUNDAY AND
MONDAY...WITH PLENTY OF SUN ON SUNDAY...AND SOME PREFRONTAL WARMING
ON MONDAY. THE TROF IS VERY QUICK MOVING...AND IS OUT OF THE
REGION BY TUESDAY NIGHT WEDNESDAY...WITH SOME MINOR RIDGING
AGAIN...AND NEXT TROF IMPACTING THE WEST BY WEDNESDAY NIGHT. KEPT
INHERITED SCATTERED POPS THROUGH THE REMAINDER OF THE
PERIOD...WITH SLIGHT INCREASES IN THE HIGH TERRAIN. TEMPERATURES
LOOK LIKE THEY WILL STAY GENERALLY MILD...WITH SLIGHTLY BELOW
NORMAL HIGHS...AND GENERALLY SEASONAL LOWS. HAVE KEPT PRECIP AS
MAINLY RAIN...WITH OCCASIONAL RAIN SNOW MIX IN THE OVERNIGHT
PERIODS. GILSTAD

&&

.AVIATION...

RAIN/SNOW SHOWERS WILL CONTINUE TO DEVELOP ACROSS THE FORECAST
AREA OVERNIGHT. HEAVY PRECIPITATION HAS PRODUCED PERIODS OF IFR
TO VLIFR CONDITIONS THIS EVENING. THIS IS EXPECTED TO CONTINUE
OVERNIGHT. SHOWERS MAY LINGER THROUGH FRIDAY MORNING BEFORE
DIMINISHING FRIDAY AFTERNOON. GUSTY WEST/NORTHWEST WINDS ARE
EXPECTED THROUGH FRIDAY. BRS

&&

.PRELIMINARY POINT TEMP/POPS...

    FRI     SAT     SUN     MON     TUE     WED     THU
-----------------------------------------------------------
BIL 033/040 030/053 030/060 038/059 037/053 035/056 037/050
    95/W    42/W    02/T    24/W    44/W    22/W    22/W
LVM 028/038 022/050 025/058 036/055 032/048 031/050 031/046
    +5/W    32/W    02/T    24/W    54/W    22/W    33/W
HDN 034/039 029/056 030/063 037/062 036/056 035/059 037/054
    88/W    42/W    02/T    23/W    44/W    22/W    22/W
MLS 035/039 030/055 031/063 036/062 037/055 035/059 039/053
    99/W    52/W    02/T    23/W    34/W    22/W    22/W
4BQ 035/037 028/054 030/061 035/061 036/054 034/058 036/055
    69/W    52/W    02/T    23/W    45/W    22/W    22/W
BHK 033/038 030/049 030/058 037/060 036/053 033/056 035/055
    79/W    42/W    02/T    23/W    44/W    22/W    22/W
SHR 032/039 027/053 028/059 033/057 033/051 033/054 033/051
    67/W    41/B    02/T    24/W    45/W    22/W    23/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING IN EFFECT UNTIL 6 PM MDT FRIDAY FOR ZONE
      67.
WY...WINTER STORM WARNING IN EFFECT UNTIL 6 PM MDT FRIDAY FOR ZONE
      98.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Apr 21, 8:49 PM MST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
949 PM MDT THU APR 21 2011

MTZ028>042-056>058-063>068-WYZ098-099-230400-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
949 PM MDT THU APR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

A PACIFIC STORM SYSTEM WILL MOVE INTO THE REGION TONIGHT
SPREADING RAIN AND SNOW SHOWERS ACROSS THE AREA. HEAVY SNOW IS
EXPECTED OVER THE BEARTOOTH ABSAROKA AND BIG HORN MOUNTAINS AT
TIMES. RAIN WILL BECOME MIXED WITH SNOW OVER THE PLAINS
OVERNIGHT.

PERSONS TRAVELING INTO THE MOUNTAINS SHOULD BE PREPARED FOR
WINTER WEATHER. RANCHERS MAY WANT TO PROTECT YOUNG LIVESTOCK DUE
TO THE COLD AND WET WEATHER EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW WILL CONTINUE OVER THE MOUNTAINS FRIDAY WITH RAIN MIXED WITH
SNOW OVER THE PLAINS. NORTHWEST WINDS 15 TO 30 MPH ALONG WITH WET
SNOW COULD POSSIBLY AFFECT TREES AND LOCAL POWER LINES IN AREAS
FROM HYSHAM TO BROADUS AND ALZADA FRIDAY AFTERNOON. YOUNG
LIVESTOCK MAY BE THREATENED BY THE WEATHER CONDITIONS AS WELL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Judith Gap

When
April 21, 11:30 PM MST to April 22, 4:45 PM MST
Where
Judith Gap forecast zone
Reported by
Trained Spotter
Coordinates
46.424, -109.509 (the zone’s center; the record gives no point)

Snowfall of 6 to 9 inches was reported in a few areas.

Winter Storm, Southern Wheatland

When
April 21, 11:30 PM MST to April 22, 11:00 AM MST
Where
Southern Wheatland forecast zone
Reported by
Trained Spotter

Snowfall amounts of 5 to 7 inches were reported across the Harlowton area.

Winter Storm, Custer

When
April 22, 5:00 AM MST to 10:00 PM MST
Where
Custer forecast zone
Reported by
Trained Spotter
Coordinates
46.253, -105.572 (the zone’s center; the record gives no point)

The Murn and Miles City areas received between 7 and 11 inches of snow.

Winter Storm, Carter

When
April 22, 5:00 AM MST to 10:00 PM MST
Where
Carter forecast zone
Reported by
Trained Spotter
Coordinates
45.517, -104.536 (the zone’s center; the record gives no point)

The Ridge area received between 8 and 10 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306443, 306444, 306451, 306453.